

2023 Science of Patient Engagement Symposium Patient Empowerment in the Digital Health Era

May 8, 2023 | 8:00 am - 6:00 pm ET

Location: National Press Club 529 14th St. NW, 13th Floor Washington, DC 20045

Monday, May 8

8:00 a.m. Registration Opens

8:30 – 9:15 a.m. **Networking Breakfast**

9:15 – 9:30 a.m. **Welcome & Introductions**

Remarks by:

- Kenneth Mendez, MBA, CEO & President, Asthma and Allergy Foundation of America (AAFA)
- Randall Rutta, MA, Chief Executive Officer, National Health Council
- Omar A. Escontrías, DrPH, MPH, Senior Vice President, Equity, Research & Programs, National Health Council
- Leah Howard, JD, President and CEO, National Psoriasis Foundation

9:30 – 10:00 a.m. **Keynote Speaker (30 min)**

 Robert M. Califf, MD, MACC, Commissioner of Food and Drugs, Food and Drug Administration

10:00 – 10:50 a.m. Session 1: Bridging the Digital Divide: Disparities and Diagnosis Through Telehealth (50 min)

The increased use of telehealth has been instrumental in access to care on a global scale over the last several years as a result of the COVID-19 pandemic. However, patients from historically under resourced and underserved population continue to face systemic and insurmountable challenges such as broadband access and difficulty with obtaining a diagnosis. As the Public Health Emergency Declaration comes to an end, this session looks to discuss the benefits and limitations of telehealth as a method of direct care delivery to patients of greatest need.

Moderator:

 Beth Mathews-Bradshaw, Vice President of Patient Engagement and Research, Alliance for Aging Research

Guest speaker:

 Nicol Turner Lee, PhD, Senior Fellow of Governance Studies and Director for the Center of Technology Innovation, Brookings Institution

10:50 – 11:00 a.m.

Break (10 min)

11:00 – 11:50 a.m.

Session 2: Panel—Enhancing Patient Engagement in Medical Device Development (50 min)

The Food and Drug Administration recommends using patient preference information (PPI) to provide benefit-risk assessment during the study and research design process. This leaves room for organizations to develop opportunities to better leverage PPI and elevate patient engagement. This session will be an in-depth perspective on the diversity, equity, and inclusion of the patient voice in the development and regulation of medical devices.

Moderator:

 Julie Hoffman, Patient Advocate and Caregiver, Chair for Advocacy, American Diabetes Association, Arizona Chapter

Panelists:

- Kathryn Capanna, Deputy Division Director, Division of All Hazards Response, Science and Strategic Partnerships, Food & Drug Administration
- Cherise Shockley, Patient Advocate
- Chris Gibbons, MD, Interim Executive Director, National Health IT Collaborative for the Underserved

11:50 a.m. – 12:40 p.m. Lunch Break (50 min)

12:40 – 1:30 p.m.

Session 3: Digital Innovation: The role of Google and YouTube in Connecting and Engaging Mental Health Patients on Online Platforms (50 min)

Online resources such as Google and YouTube have revolutionized the world of digital technology. The use of immersive health online information has equipped patients with the accessibility to connected care. This session will examine Google Health's artificial intelligence to assist in mental health and other health care challenges from consumers to researchers.

Moderator:

• Katie Lee, Director of Communications, Mental Health America

Guest Speaker:

 Megan Jones Bell, PsyD, Clinical Director of Consumer and Mental Health, Google Health

1:30 – 1:40 p.m.

Break (10 min)

1:40 - 2:20 p.m.

Session 4: Fireside Chat: Intersectional Perspectives in Medical Technology (40 min)

Despite the rising awareness for accessibility and personalized design of assistive technology, providers are often unprepared when patients visit, from non-accessible medical tools to communication barriers. During this session, panelists will discuss and explore the future of digital health technology for patient engagement and outreach.

Moderator:

 Dawn Morgan, Patient Advocate and Business Owner, Bates & Blue, LLC

Panelists:

- Michael Crawford, Associate Dean for Strategy, Outreach, & Innovation, Howard University College of Medicine Panelist
- Tanisha Armstrong, Patient Advocate
- Jorge A. Rodriguez, MD, Clinician-investigator, Brigham and Women's Hospital

2:20 – 2:30 p.m.

Break (10 min)

2:30 – 3:20 p.m.

Session 5: Al: An Intervention Point for Patient Shared-Decision Making *(50 min)*

Artificial intelligence (AI) and machine learning is a rising field of study in the health care ecosystem. In direct point of care, it is

increasingly being used to analyze data that enables providers to spend more time with patients. But with bias in the system, what information is at risk and how does AI play a role in health care decisions? This session will delve into this new field and its potential to affect the type of opportunities and quality of shared decision making between providers and patients.

Moderator:

Celina Gorre, Chief Executive Officer, WomenHeart

Guest Speaker:

 Jennifer Hall, PhD, Chief for Data Science, American Heart Association

3:20 - 3:30 p.m.

Break (10 min)

3:30 – 4:20 p.m.

Session 6: Patient Experience Healthcare Metrics (50 min)

Have you wondered where your smart phone or watch health data are stored? How is it being used? Who uses it? Scientists have studied how quality metrics are leveraged to improve the patient experience. By quantifying patient metrics, this session will explore the science of digital and personalized data in patient-centered quality measures.

Moderator:

 Elridge Proctor, MPA, Senior Director, Government Affairs & Public Policy

Guest Speaker:

• Brian Anderson, MD, Chief Digital Health Physician, MITRE

4:20 – 4:30 p.m.

Closing Remarks and Symposium Concludes

Remarks by:

 Omar A. Escontrías, DrPH, MPH, Senior Vice President, Equity, Research & Programs, National Health Council

4:30 – 6:00 p.m.

Reception

Remarks by:

 Randall Rutta, MA, Chief Executive Officer, National Health Council